Cramps in feet and hands: Hi, This is... - Asthma UK communi...

Asthma UK community forum

18,140 members22,435 posts

Cramps in feet and hands

ElizaBuch profile image

Hi,

This is my first time on a forum and I have joined to find our if anyone else has experienced severe cramps while using Fostair.

I started noticing cramps in my feet, hands and often leg muscles which have caused me great concern, I also have plantar fasciitis which isn’t helped by the cramping feet.

I am unsure if Fostair is the reason and I have yet to see the GP but it did start around the time I started the meds. Additionally, I get pain in my legs and hands and often feel nauseous when I wake up.

Has anyone else experienced this.

24 Replies

The formoterol in Fostair, the bronchodilator, can cause low potassium which can cause those symptoms. It doesn't normally happen instantly but cramps are one of the many side effects one can get when new to combi inhalers like Fostair (the "this is new" effects usually diminish and disappear in a couple of weeks).

So it could well be the Fostair, either embedding side effects or it's lowering something like potassium, which is easily fixed by eating more high potassium foods (googling brings up all sorts, not just bananas!)

Breathing too quickly can also cause cramps in hands and feet but I suspect you'd have other symptoms if that was the case

ElizaBuch profile image
ElizaBuch in reply to twinkly29

Thank you for your quick reply. I have to say, I have been very worried and convinced I have an awful disease. I understand that it is not the definitive reason for what I am experiencing, but it gives me a little boost that this could be a possible and I will mention to the asthma nurse next week.

twinkly29 profile image
twinkly29 in reply to ElizaBuch

Meant to also say hi and welcome!

It's very common, or can be, as an initial effect and while some people don't end up with low potassium, others do - mine always runs low end of normal anyway so an additional drain on it would tip it for me, so maybe others are similar.

Hopefully it's something that either goes away itself or that's easily sorted. A friend drinks a glass of fresh orange juice every day to keep hers topped up so it's not too arduous a task.

But yes relief at a possible plausible reason must be good!

ElizaBuch profile image
ElizaBuch in reply to twinkly29

Thank you again Twinkly, I will keep you posted.

DeePh profile image
DeePh in reply to twinkly29

I get cramps too. I’m on fostair as well. I just saw that they were a side effect but didn’t do anything about it. I always forget to mention it to dr or nurse. Asthma is much better on fostair though.

Twinkly is spot on regarding potassium levels. One thing I've recently learned about potassium (I'm on Fostair too) is that it needs salt to work effectively. Not processed table salt or salted foods, but a good quality sea salt or Himalayan salt, both are full of essential minerals. Daily potassium requirement is around 4,700mg and salt one third of that (& no more).

peege profile image
peege in reply to Poobah

Nearly 5000mg of potassium? 😳

Poobah profile image
Poobah in reply to peege

Optimum amount daily is 4,700mg, but healthy people can get away with 3,500mg. healthline.com/nutrition/ho...

Thank you, I have recently started taking Salt & mineral sachets as I was told that cramps were often due to salt deficiency; although at the time I didn’t even think it could possibly be related to the Fostair. It also helps with the nausea I feel most mornings. So good to share experiences 😌

Yep! I am cramp prone anyway, but none of these medications have made that situation any better.

I found that Forstair worked very well on my Asthma but I had to stop taking it as the cramps and pain in my legs was unbearable.

I also suffer from the cramps but I am on the highest dose of forstair, when I was asked about this they just said there was no other alternative regarding the medication as I'm on the highest dose so I'm finding the tips quite useful here

ElizaBuch profile image
ElizaBuch in reply to JMT86

That’s a shame, I do sympathise as my cramps were awful.I have not taken my Fostair for 2 days now, so will let you know if there are any improvements; my asthma isn’t too bad so I may get away with it.

JMT86 profile image
JMT86 in reply to ElizaBuch

Thank yiu Elizabeth for your really quick reply..my asthma got quite bad last year after having suspected covid so I was prescribed spring as well perhaps that's why they were not as helpful...I'm able to walk a lot further now but not at the same pace I used to..I used to walk as speed walking timing myself how long it would take me to get to certain places but going out for a few hours tires me out now

Hi, I have been suffering from severe and long-lasting leg/foot cramps and occasionally also hands and elsewhere. My GP found that ventolin is on the list of meds that can cause cramps. But that may not be the only thing.Years ago a doctor prescribed magnesium, which helped at that time but no longer has any effect, except that maybe getting up and walking around to get a drink etc helped gradually. So maybe what helped was the movement.

I have found that wearing super thick socks at night can help alleviate the cramps, because it improves the circulation. I think that's the first thing I would recommend now, from experience, especially if it's mainly at night. The cramps used to rob me of a lot of sleep and having thick socks on hand has been the best help so far.

Banana a day ☺️

Poobah profile image
Poobah in reply to starveycat

A medium banana contains less that 400mg, so less than 10% of one's nutritional needs. There are other foods much higher in potassium than bananas.

I had the exact same thing. Had a blood test but potassium levels were fine so they prescribed quinine and it worked perfectly. (Unfortunately I had my fostair doubled a few weeks ago and the cramps are back so I need to sort that out). Whether it’s potassium or not it should be an easy fix!

I hope you resolve it. I have just stopped the Fostair as couldn’t bear it any longer. Will try all the suggestions I have kindly received.

We're all different aren't we! I used to get horrendous cramps whilst on Seretide particularly feet. Since on Fostair its much improved, only get a little occasionally in insteps now and take some Fevertree Tonic Water with me to weekly Pilates class. It really helps. P

I take a high dose of Fostair and have had dreadful cramps in my feet and legs at night, waking two or three times to leap out of bed despite thick bed socks. My GP prescribed Quinine Sulphate which has knocked the problem on the head. Well worth taking an extra tablet as far as I'm concerned!

Oh the Fostair cramp...that was me too!Horrible spasms in the feet (like plantar fasciitis) and agonising calf cramp that would wake me up from a deep sleep!

It got less and less and had disappeared greatly after around 3 weeks. Thank goodness because I was almost ready to ask for a trial of a different long acting bronchodilator.

On rare occasions it comes back, I had an attack a few days ago and it's usually because I have been a bit tardy on keeping properly hydrated.

If I want a quick solution I'll have a pint of water with one of those electrolyte tablets in it that you can get from chemists and health shops that sports people use. This contains potassium and magnesium which are most helpful.

If my feet cramp (and also for calves) I do some stretching exercises. Only a small towel is needed or a small, chilled tin of drink and do this before bed.

versusarthritis.org/media/2...

The achilles stretch and tin-can roll on the sole help "iron it out". 😊

I had horrible leg cramps (at night) with Fostair until my dosage was reduced. Then I was more or less ok. Now it’s pretty rare although I noticed that it might happen in the night after having red meat for dinner. (Yeah that sounds weird I know.) The suggestion about quinine is something I have to remember!

Hi, I was in hospital when I was put on fostair, I too had lots of cramping in my feet and calves, I mentioned it to the drs, they didnt even bother to answer. I have been on Fostair 2 years now, I no longer get cramps.

You may also like...